The prescription drug overdose epidemic involves a wide range of drugs, but prescription opioid painkillers are at the center of this challenge. These drugs are highly addictive, causing many people who use them legitimately to begin abusing them, and they are also often abused by those seeking an illicit high.

Norco is one of the opioid medications that is abused in this way. A powerful painkiller, this medication can also cause health risks when abused, including the risk of fatal overdose. It can also be difficult to stop using this drug due to the extremely uncomfortable withdrawal syndrome that occurs. There are ways to ease withdrawal from Norco and to help the person struggling with Norco abuse to get on the path to recovery with appropriate medical and psychological support.

Effects of Norco

As described by Everyday Health, Norco is a combination of hydrocodone (an opioid pain reliever) and acetaminophen. The drug is normally prescribed to treat moderate to severe pain; however, like other opioid medications, Norco is often abused for its ability to create a rush of euphoria. People who use the drug to get high don’t often consider the other potential effects of abusing the drug, including:

    • Slowed heart rate and breathing, which are sometimes life-threatening
    • Drowsiness or fatigue
    • Cognitive disruption and memory loss
    • Loss of coordination and inhibition
    • Disrupted sleep patterns
    • Addiction

In addition, the acetaminophen in the drug can cause severe liver damage if the drug is used at high doses or with alcohol. These uses can also result in a potentially fatal opioid overdose.

Withdrawal Symptoms

While the above effects of Norco can be scary, many people struggling with Norco abuse or addiction hesitate to quit because of the extreme discomfort of withdrawal symptoms. While these symptoms are not fatal on their own, they can nevertheless make a person feel extremely ill, with the following symptoms described by Healthline:

    • Muscle aches and pains
    • Restlessness and anxiety
    • Teary eyes and runny nose
    • Sweating and goosebumps
    • Insomnia
    • Belly cramping, diarrhea, nausea, and vomiting
    • Rapid heartbeat and high blood pressure

These symptoms can be severe enough to make a person want to go to the emergency room, and they are accompanied by extreme cravings to use the drug again, which often causes the person to relapse to use.

  • Quitting Cold Turkey

    The National Institute on Drug Abuse explains that relapse risk for those who abuse or are addicted to drugs is similar to that of any other chronic illness, like diabetes or asthma; relapse occurs about 40-60 percent of the time. The chance of relapse increases if the person quits the drug abruptly, or cold turkey. This is because the withdrawal symptoms described above are more likely to be considered unbearable if the drug is removed quickly from the body, sending the brain’s neuropathways into shock at the loss of the drug.

    Using Norco at high doses over a long period of time can cause a person’s brain to stop producing the natural neurochemicals that normally use those pathways. As a result, the brain is unable to behave in its normal way, and the body reacts with the extreme response of withdrawal symptoms.

  • Tapering off the Drug

    On the other hand, if the person weans slowly off Norco, it is possible to diminish the feelings of withdrawal to a large degree. This is because decreasing the dosage by small amounts gives the brain time to recover. The brain will begin to produce the depleted neurochemicals again and avoid the drastic withdrawal response or diminish it to a bearable degree.

    Tapering does not necessarily work the same for every person. The tapering schedule most likely to help a given individual will depend on that person’s specific body type and health, as well as the length of time and dosage of the Norco abuse. For that reason, it is important for the individual to get help from an experienced addiction professional in determining the amount to taper and how long the taper should last.

Detox and Withdrawal Timelines

The amount of time it takes to detox and move through withdrawal symptoms also depends on the person’s physical constitution, health, and the degree of Norco abuse or addiction. Detox itself is based on the drugs half-life – that is, the amount of time it takes to eliminate half of the drug’s concentration from the body. According to the prescribing label from the Food and Drug Administration, the average half-life of Norco is about four hours. At this rate, the drug is eliminated from the body in about a day. Again, this will vary depending on the individual’s ability to metabolize and excrete the drug.

Withdrawal varies in the same way; however, a general timeline for withdrawal from short-acting opioids like Norco, as explained by Mental Health Daily, follows:

  • Within 24 hours after stopping use: Some aches and pains, agitation, runny nose and teary eyes, and sweating will begin.
  • 1-3 days after quitting: More intense pains will set in, including abdominal cramping. Nausea, vomiting, insomnia, and goosebumps worsen. The person may experience increased body temperature and rapid heart rate.
  • Up to 2 weeks after quitting: Most symptoms will ease after one week. After two weeks, the person will likely feel more comfortable.

Some of the symptoms of withdrawal may take much longer to subside. Because of the damage opioid abuse can do to the brain, cravings and a number of mental symptoms, such as anxiety, depression, and agitation may continue for months or even years after the person stops using Norco. This can lead the person to relapse, creating a high risk for overdose if the person returns to the highest dosage used before quitting.

Why to Try Medical Detox

The risks of quitting Norco cold turkey and of prolonged withdrawal symptoms can be diminished by getting professional help with detox and withdrawal. Medical detox is the process of providing medicines and therapies designed to decrease the occurrence of withdrawal symptoms, making it more likely that the person will stop using the drug and enter long-term recovery from Norco abuse.

Some of the medicines that can help with Norco withdrawal include prescription antidiarrheal and anti-nausea medications and, in some cases, antidepressants. Care must be taken in using over-the-counter painkillers due to the liver damage that may have been caused by high doses of acetaminophen through Norco. However, ibuprofen or other non-narcotic painkillers may help with the pain experienced during withdrawal.

In addition, the person can receive physical therapy, baths, exercise, and nutritional care to manage some of the other damage done by Norco abuse and ease the discomfort of withdrawal. These therapies, along with Cognitive Behavioral Therapy designed to help the person learn to manage triggers and cravings, can aid ongoing recovery.